Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Tampa Bay, FL

July 20, 2007Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 20, 2007, 4:41 PM EDT for Highlands County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 4:41 PM EDT (20:41 UTC)
Expired
Jul 20, 2007, 5:15 PM EDT
In force
34 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

County Highlands County, FL

The radar

The Tampa radar (KTBW), 104 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:06 PM EDTHAIL 0.75Lake Placid, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 202042
SVRTBW
FLC055-202115-
/O.NEW.KTBW.SV.W.0101.070720T2041Z-070720T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
441 PM EDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HIGHLANDS COUNTY IN FLORIDA.

* UNTIL 515 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL...OVER
  SEBRING...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEBRING.
  
AT 440 PM EDT...WEATHER SPOTTERS ALSO REPORTED PENNY SIZE HAIL IN 
SEBRING.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2726 8134 2731 8156 2756 8150 2752 8130
TIME...MOT...LOC 2041Z 013DEG 6KT 2745 8142

$$

17
1 follow-up statement
000 
WWUS52 KTBW 202054
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
453 PM EDT FRI JUL 20 2007

FLC055-202115-
/O.CON.KTBW.SV.W.0101.000000T0000Z-070720T2115Z/
HIGHLANDS-
453 PM EDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL HIGHLANDS COUNTY...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF SEBRING...MOVING SOUTH AT 5
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE JOSEPHINE.
  LAKE PLACID.
  
THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
MOVE INTO A STURDY BUILDING IMMEDIATELY

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2726 8134 2731 8156 2756 8150 2752 8130
TIME...MOT...LOC 2053Z 013DEG 6KT 2743 8143

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:30 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
130 PM EDT FRI JUL 20 2007

.SHORT TERM (TONIGHT-SUNDAY)...AN INTENSIFYING MID LEVEL TROUGH OVER
THE EASTERN STATES WILL DEEPEN SOUTHWARD THROUGH THE WEEKEND. SHORT
WAVE IMPULSES WILL TRAVEL ALONG THE SOUTHERN EDGE OF THE
TROUGH...PASSING OVER NORTHERN FLORIDA AND BRINGING HIGHER CHANCES
OF RAIN OVER THE AREA ON SUNDAY. A WEAK RIDGE AT THE SURFACE OVER
THE SOUTHERN HALF OF THE STATE WILL BE PUSHED FURTHER SOUTH BY THE
DEEPENING TROUGH SYSTEM TO THE NORTH...WHICH WILL KEEP THE AREA
UNDER GENERALLY WESTERLY TO SOUTHWESTERLY FLOW THROUGH MUCH OF THE
SHORT TERM. SCATTERED THUNDERSTORMS ALONG WITH 40/50 POPS ARE IN
PLACE FOR EACH AFTERNOON.

EXPECT TEMPERATURES TO REMAIN ONE OR TWO DEGREES ABOVE CLIMO THROUGH
THE FORECAST PERIOD.

&&

.LONG TERM (SUN NIGHT-FRIDAY)...WEAK FRONTAL BOUNDARY WILL DISSIPATE
OVER NORTH CENTRAL FLORIDA MONDAY.  SURFACE RIDGE AXIS WILL BE
ACROSS THE FLORIDA STRAITS WITH SOUTHERLY LOW LEVEL FLOW ACROSS WEST
CENTRAL AND SOUTHWEST FLORIDA.  DEEP MOISTURE WILL REMAIN OVER THE
AREA WITH SCATTERED AFTERNOON THUNDERSTORMS DEVELOPING ACROSS THE
REGION ENDING DURING THE EVENING HOURS.  SURFACE RIDGE AXIS WILL
LIFT ACROSS SOUTH FLORIDA ON TUESDAY WITH ONSHORE FLOW.  THIS WILL
LEAD TO SCATTERED LATE MORNING/EARLY AFTERNOON THUNDERSTORMS OVER
THE COASTAL COUNTIES SPREADING INLAND BY MID AFTERNOON.  RIDGE AXIS
WILL BE OVER CENTRAL FLORIDA WEDNESDAY AND THURSDAY WITH RELATIVELY
WEAK BOUNDARY LAYER FLOW.  SCATTERED AFTERNOON THUNDERSTORMS WILL
DEVELOP EACH DAY...WITH GREATEST AREAL COVERAGE OVER THE INTERIOR
DURING THE LATE AFTERNOON.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL...WITH THE EXCEPTION OF MVFR
CIGS AND IFR VSBY ASSOCIATED WITH THUNDERSTORMS.

&&

.MARINE...RIDGE AXIS AT THE SURFACE NEAR THE SOUTHERN WATERS WILL
SLOWLY MIGRATE SOUTHWARD THROUGH THE WEEKEND. WINDS ARE EXPECTED TO
REMAIN BELOW HIGHLIGHT CRITERIA...EXCEPT IN THE VICINITY OF
THUNDERSTORMS WHICH COULD DEVELOP AT ANY GIVEN TIME DURING THE
FORECAST PERIOD BUT MAINLY IN THE AFTERNOON HOURS. BRIEF PERIODS OF
ROUGH SEAS AND GUSTY WINDS WILL ACCOMPANY THE HEAVIER STORMS. MAINLY

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  92  76  90  /  20  40  30  50
FMY  76  93  75  91  /  20  40  30  50
GIF  76  94  74  92  /  20  50  30  50
SRQ  77  91  75  90  /  20  40  30  50
BKV  74  92  71  91  /  20  50  30  50
SPG  80  90  78  88  /  20  40  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...REYNES
LONG TERM/AVIATION....OGLESBY
Hazardous weather outlook, Jul 20, 4:16 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
416 AM EDT FRI JUL 20 2007

FLZ039-042-043-048>052-055>057-060>062-065-202030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
416 AM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE RIDGE AXIS OVER THE SOUTHERN FLORIDA PENINSULA WILL COMBINE
WITH THE WARM...MOIST AND UNSTABLE ATMOSPHERE OVER THE AREA TO CREATE
SCATTERED MAINLY AFTERNOON THUNDERSTORMS TODAY. THE WEST COAST SEA
BREEZE WILL DEVELOP WITH ISOLATED STORMS FORMING NEAR THE WEST
COAST EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INCREASE
IN COVERAGE IN THE MID TO LATE AFTERNOON GENERALLY FROM AROUND THE
TAMPA BAY AREA SOUTHWARD AND OVER INTERIOR AREAS...AS OUTFLOW
BOUNDARIES AND THE EAST AND WEST COAST SEA BREEZES MERGE LATE THIS
AFTERNOON INTO THE EVENING.

OVER THE COASTAL WATERS...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW OF
THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS AFTERNOON
AND EVENING. IF A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS
IMMEDIATELY. REMEMBER... IF YOU CAN HEAR THE THUNDER THEN YOU ARE CLOSE
ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

DAVIS

In the hours before

Special weather statement, Jul 20, 1:36 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
136 PM EDT FRI JUL 20 2007

FLZ042-201815-
CITRUS-
136 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORM WILL AFFECT NORTHERN CITRUS COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT CRYSTAL
RIVER...BEVERLY HILLS AND CITRONELLE...UNTIL 215 PM EDT. GUSTY WINDS
UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM MAY PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, Jul 20, 2:21 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
221 PM EDT FRI JUL 20 2007

FLZ042-201900-
CITRUS-
221 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS WILL AFFECT MOST OF CITRUS COUNTY...

STRONG THUNDERSTORMS...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING HOMOSASSA SPRINGS...UNTIL 300 PM EDT. GUSTY
WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

AR
Special weather statement, Jul 20, 2:43 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
243 PM EDT FRI JUL 20 2007

FLZ048-201915-
HERNANDO-
243 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HERNANDO COUNTY...

A THUNDERSTORM...MOVING SOUTH AT 15 MPH...WILL AFFECT BROOKSVILLE...
WEEKI WACHEE AND SPRING HILL...UNTIL 315 PM EDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

PRC
Special weather statement, Jul 20, 3:17 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
317 PM EDT FRI JUL 20 2007

FLZ039-202000-
LEVY-
317 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN LEVY COUNTY...

A THUNDERSTORM NEARLY STATIONARY...WILL AFFECT AREAS SOUTH OF
CHIEFLAND AND WEST OF OTTER CREEK...UNTIL 400 PM EDT. GUSTY WINDS OF
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER MAY OCCUR.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN
EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

PRC
Special weather statement, Jul 20, 4:02 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
402 PM EDT FRI JUL 20 2007

FLZ051-202030-
HILLSBOROUGH-
402 PM EDT FRI JUL 20 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSBOROUGH COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 15 MPH...WILL AFFECT LUTZ...
THONOTOSASSA...TEMPLE TERRACE AND MANGO...UNTIL 430 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

PRC
Special weather statement, Jul 20, 4:24 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
424 PM EDT FRI JUL 20 2007

FLZ057-202100-
HIGHLANDS-
424 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL HIGHLANDS COUNTY...

A STRONG THUNDERSTORM...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT
NORTH CENTRAL HIGHLANDS COUNTY...INCLUDING SEBRING...UNTIL 500 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. EXCESSIVE CLOUD TO GROUND
LIGHTNING IS EXPECTED THIS STORM WILL PRODUCE PEA SIZE HAIL.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN
EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN
ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS.

NP

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:18 AM EDTSpecial Marine WarningTBW42 min
Jul 20, 5:33 PM EDTSevere Thunderstorm WarningTBWCharlotte42 min
Jul 20, 5:39 PM EDTSevere Thunderstorm WarningTBWDeSoto51 min
Jul 20, 6:32 PM EDTSpecial Marine WarningTBW58 min
Jul 20, 6:41 PM EDTSevere Thunderstorm WarningTBWCharlotte34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.